Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Wilmington, NC

October 21, 2005Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Oct 21, 2005, 9:45 PM EDT for Williamsburg County, South Carolina. It was in force for 72 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2005, 9:45 PM EDT (01:45 UTC)
Expired
Oct 21, 2005, 10:57 PM EDT
In force
72 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Columbia radar (KCAE), 125 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 10:15 PM EDTHAIL 0.75Greeleyville, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 220148
SVRILM
SCC089-220300-
/O.NEW.KILM.SV.W.0036.051022T0145Z-051022T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
945 PM EDT FRI OCT 21 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1100 PM EDT

* AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF KINGSTREE...OR 11 MILES
  SOUTHEAST OF MANNING...AND MOVING EAST AT 20 MPH.

* COMMUNITIES IN THE PATH OF THE STORM INCLUDE BUT ARE NOT LIMITED TO
   KINGSTREE...
   TRIO...
   NESMITH...
   NEW MORRISVILLE.

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN CLARENDON COUNTY WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3370 7999 3353 8008 3335 7968 3366 7943

$$

RAS
1 follow-up statement
000 
WWUS52 KILM 220257
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 PM EDT FRI OCT 21 2005

SCC089-220305-
/O.CAN.KILM.SV.W.0036.000000T0000Z-051022T0300Z/
WILLIAMSBURG SC-
1055 PM EDT FRI OCT 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSBURG COUNTY IS
CANCELLED...

AT 1051 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER SEVERE. THEREFORE...THE WARNING HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

RADAR INDICATED THAT HEAVY RAIN AND SMALL HAIL MAY STILL OCCUR AS 
THE THUNDERSTORM MOVES FROM NEAR SALTERS TOWARD NEW MORRISVILLE.

LAT...LON 3370 7999 3353 8008 3335 7968 3366 7943

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 8:22 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 21, 8:22 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
822 PM EDT FRI OCT 21 2005

.SHORT TERM (OVERNIGHT)...
WILL UPDATE ZONES TO ADD THE THUNDERSTORMS AS OPPOSED TO JUST
SHOWERS. CWA FOR THE MOST PART IS LOCATED IN THE RIGHT FRONT REGION
OF THE 300 MB JET FOR MUCH OF THE NIGHT BEFORE MOVING DIRECTLY
OVERHEAD BY SAT MORNING. AS A RESULT...WILL CONTINUE CHANCE OF
CONVECTION WELL AFTER SUNSET DUE TO THE FOREMENTIONED ATM DYNAMICS.
WILL ALSO INCLUDE AREAS OF FOG INLAND AND WHERE THE PCPN OCCURRED
...TO PATCHY ALONG THE COAST. MINS LOOK AOK.

&&

.MARINE...
WILL HAVE TO INITIALIZE WITH A SOUTH WIND DIRECTION AS OPPOSED TO
SW. WIND TO VEER TO SOUTHWEST AND INCREASE TO SOLID 15 KT BY
MORNING...POSSIBLY 20 KT. THIS IN RESPONSE TO MID TO UPPER ATM
DYNAMICS APPROACHING FROM THE WEST AT THE MOMENT...AND MOVING ACROSS
THE REGION BY SAT MORNING. THIS WILL TIGHTEN THE SFC PG PRODUCING
THE 15 TO POSSIBLY 20 KT. WILL ALSO TWEAK THE SEAS UPWARDS.

&&

.AVIATION...
ALL TERMINALS VFR THIS EVENING. GOOD PVA APPROACHING AND WILL MOVE
ACROSS THE TERMINALS EARLY TONIGHT. CONVECTION ALREADY FIRING WEST
OF FLO AHEAD OF THIS. GENERALLY MVFR CONDITIONS CAN BE EXPECTED WITH
THIS ACTIVITY WITH SHORT LIVED IFR CONDITIONS. AFTER PRECIPITATION
PASSES...EXPECT TERMINALS TO DEVELOP MVFR VISIBILITIES IN BR WITH A
DECENT CHANCE OF TEMPO IFR VISIBILITIES AND CEILINGS IN FOG A FEW
HOURS AFTER PRECIPITATION ENDS. TERMINALS SHOULD BECOME VFR BY 14Z
AND REMAIN VFR THROUGH 23/00Z WITH SOUTHWEST TO WEST WINDS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

SHORT TERM...HOEHLER
AVIATION...ROSS
MARINE...HOEHLER
Hazardous weather outlook, Oct 21, 9:00 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT FRI OCT 21 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-220915-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
900 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...OVERNIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THE MAIN
SEVERE THREAT WILL BE HAIL BUT DAMAGING WIND WILL ALSO BE POSSIBLE
IN SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
HAIL.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD COME TO AN END
WITH THE PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-220915-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
900 PM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS DURING THE OVERNIGHT HOURS MAY BECOME STRONG TO
SEVERE. THE MAIN THREAT WILL BE STRONG WINDS.

NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS SHOULD COME TO AN END
WITH THE PASSAGE OF A STRONG COLD FRONT SATURDAY NIGHT. A PERIOD
OF GUSTY WINDS AND ROUGH SEAS MAY ACCOMPANY ANY THUNDERSTORMS.

STRONG COLD AIR ALOFT MOVING ACROSS THE WARM WATERS WILL MAKE FOR
ROUGH SEAS AND BREEZY CONDITIONS. SEA HEIGHTS WILL BE INCREASING
BEGINNING MON NIGHT AND NORTHERLY WINDS WILL ALSO STRENGTHEN AS
HURRICANE WILMA MOVES NORTHEAST...PASSING WELL EAST OF THE
CAROLINAS TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 21, 4:59 PM EDT, 4 hours 46 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 212059

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
459 PM EDT FRI OCT 21 2005

SCZ039-212200-

WILLIAMSBURG SC-
459 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS MOVING THROUGH WILLIAMSBURG COUNTY...

AT 5:00 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF HEAVY THUNDERSTORMS JUST WEST OF GREELEYVILLE...MOVING EAST
AT 30 MPH. AREAS AFFECTED THROUGH 6:00 PM EDT INCLUDE
GREELEYVILLE...SALTERS...AND KINGSTREE.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Special weather statement, Oct 21, 5:22 PM EDT, 4 hours 23 minutes before
TTAA00 KILM 212122

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
522 PM EDT FRI OCT 21 2005

SCZ017-023-212215-

DARLINGTON SC-MARLBORO SC-
522 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS MOVING ACROSS DARLINGTON COUNTY...

AT 5:25 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF STRONG THUNDERSTORMS MOVING INTO WESTERN DARLINGTON
COUNTY...MOVING EAST AT 30 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...
HARTSVILLE...CLYDE...DOVESVILLE...FLOYD...LAMAR...NORTH HARTSVILLE...
OATS...BROWNSVILLE...LYDIA...MONT CLARE AND SOCIETY HILL.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL...
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Special weather statement, Oct 21, 5:46 PM EDT, 3 hours 59 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 212146

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
546 PM EDT FRI OCT 21 2005

SCZ017-212245-

MARLBORO SC-
546 PM EDT FRI OCT 21 2005

...THUNDERSTORMS PRODUCING HEAVY RAINS AND SMALL HAIL MOVING THROUGH
MARLBORO COUNTY...

AT 5:50 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS MOVING INTO MARLBORO COUNTY FROM THE
SOUTHWEST. THESE STORMS ARE MOVING TO THE EAST...NORTHEAST AT 30 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS ARE BENNETTSVILLE...CLIO...
MCCOLL...WALLACE...BLENHEIM...BROWNSVILLE AND TATUM.

THESE THUNDERSTORMS HAVE PRODUCED DIME SIZE HAIL IN DARLINGTON
COUNTY. WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE ALSO
POSSIBLE WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

15
Special weather statement, Oct 21, 6:32 PM EDT, 3 hours 13 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 212232

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT FRI OCT 21 2005

NCZ087-SCZ017-212330-

MARLBORO SC-ROBESON NC-
632 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

THROUGH 730 PM EDT...ISOLATED THUNDERSTORMS WILL AFFECT THE
NORTHWEST PORTION OF MARLBORO COUNTY AND THE NORTHERN PORTIONS OF
ROBESON COUNTY. THE ACTIVITY IS MOVING NORTHEAST AT 30 MPH.

COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE THE VICINITY OF
WALLACE AND FULTON OF MARLBORO COUNTY...AND MAXTON...RED
SPRINGS...LUMBER BRIDGE AND PARKTON OF ROBESON COUNTY.

THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL HAIL UP
TO DIME SIZE...WIND GUSTS OF 40 MPH...AND FREQUENT DANGEROUS
LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

HOEHLER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:36 AM EDTSevere Thunderstorm WarningILMDillon24 min
Oct 22, 3:03 AM EDTSevere Thunderstorm WarningILMDillon27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.